advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Powder Springs, Georgia, USA:

Recently, my mother, who has been going through chemotherapy for stage IV sarcoma, had a blood sugar of 427 mg/dl [23.7 mmol/L], was told she now has type 1 diabetes and is getting a lot of insulin. What does this level really mean? She never had diabetes before.

Answer:

It is important to check with her physician. It may be that your mother has been taking steroids which will elevate blood sugars in patients susceptible to developing diabetes. Because of high sugars, the doctors are using insulin to treat her. This scenario is very common in clinical medicine. The important thing is to get the blood sugars down to help her get better.

JTL

[Editor's comment: Not only will steroids cause this phenomenon, so will several other chemotherapeutic agents. This condition is not type 1 diabetes, it is called secondary diabetes, and will often quickly resolve once the chemotherapeutic agents are tapered off. SS]

DTQ-20010620161242
Original posting 9 Jul 2001
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.